Virginia, 2019

Damaging Winds in Virginia, July 20, 2019

July 20, 2019 · NWS LWX · 4 events in 4 counties and zones

Isolated thunderstorms developed during the evening hours of July 20th as weak shortwave energy from a weakening mesoscale convective vortex acted in concert with local terrain circulations to initiate convection. These isolated thunderstorms became strong to locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Isolated thunderstorms developed during the evening hours of July 20th as weak shortwave energy from a weakening mesoscale convective vortex acted in concert with local terrain circulations to initiate convection. These isolated thunderstorms became strong to locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 20, 1:44 PM EST, 5 hours 1 minute earlier.

Area forecast discussion, Jul 20, 1:44 PM EST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
244 PM EDT Sat Jul 20 2019

.SYNOPSIS...
High pressure will remain over the southeastern United States
tonight into Sunday. A cold front will approach from the Great
Lakes Sunday and Monday before passing through our area Monday
night into Tuesday. High pressure will return for the middle
portion of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The latest surface analysis suggests that a trough axis has
developed along I-95. Plenty of hot, humid air continues to
stream north. Temperatures running about a degree or two cooler
than forecast. Heat index values running in the 100-110 range.
By the numbers, its on the threshold between Advisory and
Warning. Out west, its a low-end Advisory. However, given the
impact on a Saturday afternoon in July, have no plans to alter
the Excessive Heat Warning or Advisory.

The remnant MCV from yesterdays convective complex evident on
satellite across Pennsylvania this afternoon. Given the heat
and humidity in place, instability is plentiful...almost extreme
(mesoanalysis suggests 2500-3000 J/kg MLCAPE). So, if the cap
is broken, storms will be big. Latest CAM solutions suggest
exactly that...triggered by aforementioned shortwave dropping
into the axis of the surface trough. That said, CAMs cannot
agree on how this will transpire, just that the risk of
something happening is there. Do not have a lot of confidence,
but do not feel comfortable with a dry forecast anymore; have
added a slight chance of a thunderstorm east of the Blue Ridge
to about I-95, mostly in the 6-10 pm window.

Upper-level high pressure will remain overhead tonight, causing
very warm and humid conditions to continue. Latest guidance
support current low temperatures forecasts...in the 70s for
most, lower and middle 80s in downtown Washington and
Baltimore. Heat indices for urban areas along the I-95 Corridor
may hold in the 90s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The ridge will start to break down Sunday, but not til late in
the day. In that aspect, Sunday should be similar to Saturday.
However, convective complexes across the Great Lakes likely to
toss debris clouds toward the Mid Atlantic. In addition, winds
likely to become more westerly as heights start to lower. That
could lead to warmer temperatures but lower humidity. Further,
850 temperatures progged to be a degree or two lower. While
Sunday will be hot regardless, its not clear whether an Advisory
or Warning is the best course of action. Some of these issues
need to be resolved first. Therefore, will continue with the
Excessive Heat Watch for the area late Sunday morning into
Sunday evening.

The cold front will continue to drop south approaching the Ohio
Valley Sunday night, and height falls will continue as a result.
A chance of showers and thunderstorms enter the forecast by
early afternoon. Have a slow but steady increase in precip
potential as the dynamic situation improves Sunday evening and
overnight. The potential for damaging wind gusts exists with
these thunderstorms.

The cold front still forecast to pass through the Ohio Valley
Monday and into our area Monday night. It looks like there will
be a pre-frontal trough axis also capable of focusing
thunderstorm activity. Lower heights and a southwest flow aloft
combined with low-level boundary forcing and ample instability
will be more than enough to trigger showers and thunderstorms,
especially during the afternoon and evening hours. Increased
shear profiles along with the high instability suggests that
storms will have the chance to be severe. Monday will not be as
hot as recent days due to more cloud cover and more coverage of
showers and thunderstorms...but that all depends upon how these
thunderstorms evolve. There is still the potential for pockets
of rapid heating.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Tuesday's weather will be dependent on the southward progression of
the surface front. 12z guidance has trended further south with the
initial positioning of the boundary Tuesday morning, placing it
over far southeastern portions of our forecast area or even further
southeast. As the main trough axis approaches from the northwest, it
will drive the frontal boundary further southeast through the day.
Shower activity will extend well north of the boundary, but with the
front trending more progressive, shower activity should primarily be
confined to locations south and east of DC. The trend throughout the
day will be for showers to gradually move out of the area, with most
locations staying dry during the afternoon hours. It will be much
cooler and less humid compared to previous days, with highs in the
upper 70s to low 80s and dewpoints dropping through the 60s. Even
where conditions remain dry, skies are expected to stay mostly
cloudy as the upper trough axis starts to approach from the
northwest.

High pressure will build to our west on Wednesday, before eventually
becoming centered close to overhead on Thursday and Friday. Mostly
sunny skies are expected, with below average temperatures (highs in
the low-mid 80s) and humidity levels (dewpoints in the upper 50s to
low 60s.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions are expected through the valid TAF period. That
said, there is the outside chance for a stray thunderstorm this
evening. Confidence too low for a TAF mention, but worthy of a
mention here.

The better chance for thunderstorms come Sunday afternoon and
especially Sunday night. These thunderstorms may produce gusty
winds and brief flight restrictions. Showers and thunderstorms
will be more numerous Monday and Monday night, especially during
the afternoon and evening hours. Some storms may be contain
strong wind gusts.

Sub-VFR conditions are possible Tuesday morning, but conditions
should improve late Tuesday through the middle of the week as a
frontal boundary progresses off to the southeast and high pressure
builds in from the west.

&&

.MARINE...
High pressure to the south will likely cause a west to southwest
flow through Sunday. Wind speeds should remain below Small Craft
Advisory criteria for most areas. Mesoscale guidance suggesting
southerly channeling possible again tonight. Signals don't look
as strong as yesterday, which didn't pan out to the extent
requiring an Advisory. Will raise forecast gusts this evening
but keep forecasts below SCA thresholds.

In addition, a stray thunderstorm is not out of the question
this evening. There is a better chance (isolated to scattered
coverage) for thunderstorms later Sunday afternoon and Sunday
night as a cold front approaches. Some storms may produce gusty
winds. The cold front will cross the waters Monday night. By
that point, precipitation likely to to interfere with mixing
processes.

Sub-SCA level winds are expected on Tuesday, along with the
potential for some lingering morning showers. Conditions should
improve Tuesday afternoon through the middle of the week as high
pressure builds in from the west.

&&

.CLIMATE...
Here are the warm temperature records for this weekend:

Record Daily High Temperatures
        Jul 20       Jul 21
DCA    106 (1930)   104 (1926)
BWI    102 (1930)   104 (1930)
IAD    101 (1980)   101 (1991)

Record Daily Warm Low Temperatures
         Jul 20       Jul 21
DCA     82 (2015)    82 (1987)
BWI     80 (1930)    83 (1930)
IAD     75 (2015)    77 (1987)

Highest July Temperatures
        Highest Max       Warmest Low
DCA   106 (7/20/1930)   84 (7/24/2011, 7/23/2011, 7/16/1983)
BWI   107 (7/10/1936)   83 (7/21/1930)
IAD   105 (7/22/2011)   78 (7/24/2010, 7/8/2010)

All-time Highest Temperatures
        Highest Max                 Warmest Low
DCA   106 (7/20/1930, 8/6/1918)   84 (7/24/2011, 7/23/2011, 7/16/1983)
BWI   107 (7/10/1936)             83 (8/5/1930, 7/21/1930, 6/6/1925)
IAD   105 (7/22/2011)             79 (8/8/2007)

Longest stretches of consecutive days with high temperatures at or
over 100 degrees at IAD:
2 (7/7-8/2012, 7/21-22/2011, 7/6-7/2010, 8/16-17/1997, 7/16-17/1988
and 7/20-21/1980)

Longest stretch of consecutive days with low temperatures at or over
80 degrees at DCA:
5 (7/16-20/2013)

Longest stretch of consecutive days with low temperatures at or over
80 degrees at BWI:
4 (8/8-11/1900)

Temperature records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA) since
1941. Additional temperature records observed downtown extend the
period of record back to 1872.

Temperature records for the Baltimore MD area have been kept at what
is now Baltimore-Washington International Thurgood Marshall Airport
(BWI) since 1950. Additional temperature records observed downtown
extend the period of record back to 1872.

Temperature records for the Sterling/Dulles VA area have been kept
at what is now Washington Dulles International Airport (IAD) since
1960.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 9 PM EDT this evening for DCZ001.
     Excessive Heat Watch from Sunday morning through Sunday
     evening for DCZ001.
MD...Excessive Heat Warning until 9 PM EDT this evening for
     MDZ003>006-011-013-014-016>018-503>508.
     Excessive Heat Watch from Sunday morning through Sunday
     evening for MDZ003>006-011-013-014-016>018-503>508.
     Heat Advisory until 9 PM EDT this evening for MDZ502.
VA...Excessive Heat Warning until 9 PM EDT this evening for
     VAZ028>031-036>040-050>057-501-502-505-506.
     Excessive Heat Watch from Sunday morning through Sunday
     evening for VAZ028>031-036>040-050>057-501-502-505-506.
     Heat Advisory until 9 PM EDT this evening for VAZ025>027.
WV...Excessive Heat Warning until 9 PM EDT this evening for
     WVZ051>053.
     Excessive Heat Watch from Sunday morning through Sunday
     evening for WVZ051>053.
     Heat Advisory until 9 PM EDT this evening for WVZ050-055-502-
     504.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...HTS/KJP
MARINE...HTS/KJP
CLIMATE...DHOF
Hazardous weather outlook, Jul 20, 6:39 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
739 PM EDT Sat Jul 20 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-212345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
739 PM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

An Excessive Heat Warning is in effect from until 9 PM EDT this
evening.

An isolated severe thunderstorm with damaging wind gusts is
possible this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An Excessive Heat Watch remains in effect from late Sunday morning
through Sunday evening.

Thunderstorms are likely late Sunday through Monday, and may be
capable of producing damaging wind gusts or flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-212345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
739 PM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

An Excessive Heat Warning remains in effect for areas along and
east of the Blue Ridge Mountains, as well as portions of northern
Maryland, the eastern West Virginia panhandle, and northern and
northwestern Virginia from until 9 PM EDT this evening.

A Heat Advisory remains in effect from until 9 PM EDT this
evening for portions of western Maryland, eastern West Virginia
and the Shenandoah Valley.

An isolated severe thunderstorm with damaging wind gusts is
possible this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An Excessive Heat Watch remains in effect for much of northern
and central Maryland, the eastern West Virginia panhandle, and
portions of northern and northwestern Virginia Sunday morning
through Sunday evening.

Thunderstorms are likely late Sunday through Monday, and may be
capable of producing damaging wind gusts or flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 45 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
July 20, 6:45 PM EST
Where
Clarke County, 2.14 mi E of Briggs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.100, -77.980

Trees were blown down on Springsbury Road.

Thunderstorm Wind, Loudoun

When
July 20, 7:12 PM EST
Where
Loudoun County, 2.33 mi SSE of Bluemont
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.090, -77.800

Multiple trees were blown down on Snickersville Turnpike near Paxson Road.

Thunderstorm Wind, Fauquier

When
July 20, 8:05 PM EST
Where
Fauquier County, 0.51 mi NW of Meetze
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.685, -77.757

Multiple trees were blown down just southeast of Warrenton.

Thunderstorm Wind, Fairfax

When
July 20, 8:21 PM EST
Where
Fairfax County, 0.69 mi N of Jones Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.960, -77.220

Multiple trees were blown down on VA-193 Georgetown Pike just west of Centrillion Avenue. A tree was also blown down on wires near the intersection of VA-193 Georgetown Pike and Swinks Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844126, 844127, 844129, 844128.